An overdose happens when someone takes dangerously large amounts of a drug. It could be legal and illegal. It can be prescription-only or over-the-counter if it’s a legal drug. The overdose could be accidental or intentional. It is important that the individual has not taken any amount that causes harm to their body. An overdose can even result in death.
Risk Factors For Overdose
These factors are associated with an increased likelihood of overdose.
- A history involving substance abuse disorder
- A history of overdoses
- A history of suicide attempts, or suicidal thinking.
- It is difficult to get help when you need it, especially in emergencies.
- Injections with opioid medication
- Ingestion of excessive amounts of drug at once
- Dosage increases beyond what is recommended.
- Use of multiple substances simultaneously, including alcohol.
- Failure to complete rehabilitation treatment before the due date
According to estimates, 0.65% of opioid-dependent individuals are at risk of overdose each year. Non-fatal overdoses occur several times more often than fatal opioid poisonings. Nearly 45% of drug users will experience a nonfatal overdose, and around 70% will witness a drug overdose (including fatal) in their lifetime.
Signs You Are Taking Too Much
Learn the signs, symptoms, and causes of overdose. This knowledge might save someone’s own life.
For each drug, the signs and symptoms of an overdose can be different (e.g., for common prescriptions, heroin, and cocaine) A slow heart rate, motor skills impairment, and inability of waking up due to alcohol overdose are some examples.
These are additional signs of an overdose that you should be aware of.
- Feelings of body tremors
- Difficulty in Breathing
- Dilated pupils
- Lips with discoloration
- Dry mouth
- Gurgling sounds can be an indication of choking
- High blood pressure
- Incapacity to respond
- Slurred speech
- Severe chest pain
- Violent/aggressive behavior
What Happens To Overdose?
Overdoses can have lasting and severe effects on one’s mental, emotional, as well as physical health. Overdose survivors can experience mental and physical side effects, including the following:
- Organs infected
- Nerve damage
- Loss in blood flow
- Loss of trust in family and friends
- Permanent and unfocused state of mind
- Possible relapse
- Suicidal thoughts
- Severe weight loss
What To Do When Someone Overdoses?
If you suspect that someone may have overdosed. You must seek medical help if someone overdoses.
Assess the situation. Is the person able to breathe? Are they awake and active? Can they talk?
If they don’t breathe, you can turn them sideways to prevent them choke and clearing their airways.
If they’re not responding, rub your knuckles on their sternum to stimulate them. If they awaken from this, continue to keep them awake until they fall asleep.
Continue to ask questions and talk to them (encouraging them to reply) to keep them awake.
Don’t let them go!
Perform CPR as soon as you receive medical attention.
What To Do If You Are Suffering From An Overdose?
An overdose can lead to serious health problems. Many people die before they reach the hospital. However, some survivors see survival as a second chance. They can turn their lives around.
Get treatment from Great Oaks Recovery Center for a substance misuse disorder if you or someone close to you is suffering from it. If someone has overdosed and you are unable to help them, get treatment. There are many resources for substance abusers and their families. These resources are a great help to substance addicts and their families.